Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 67, NWS Pittsburgh, PA

August 13, 2018Armstrong County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 13, 2018, 12:20 PM EDT for Armstrong County, Pennsylvania. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2018, 12:20 PM EDT (16:20 UTC)
Expired
Aug 13, 2018, 1:47 PM EDT
In force
87 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Armstrong County, PA

The radar

The Pittsburgh radar (KPBZ), 75 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 4.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

806 
WGUS51 KPBZ 131620
FFWPBZ
PAC005-131815-
/O.NEW.KPBZ.FF.W.0067.180813T1620Z-180813T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
1220 PM EDT MON AUG 13 2018

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Central Armstrong County in west central Pennsylvania...

* Until 215 PM EDT.

* At 1220 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 2 inches.

  ADDITIONAL RAINFALL...Up to 1 inch.

* Some locations that may experience flooding include...
  Kittanning...                     Ford City...
  West Kittanning...                West Hills...
  Manorville...                     Applewold...
  Lenape Heights...                 Templeton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4096 7937 4077 7952 4082 7959 4098 7949

$$
34
1 follow-up statement
660 
WGUS71 KPBZ 131747
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
147 PM EDT MON AUG 13 2018

PAC005-131757-
/O.CAN.KPBZ.FF.W.0067.000000T0000Z-180813T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Armstrong PA-
147 PM EDT MON AUG 13 2018

...THE FLASH FLOOD WARNING FOR CENTRAL ARMSTRONG COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4096 7937 4077 7952 4082 7959 4098 7949

$$
34

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 11:28 AM EDT, 52 minutes earlier.

Area forecast discussion, Aug 13, 11:28 AM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1128 AM EDT Mon Aug 13 2018

.SYNOPSIS...
Scattered showers and perhaps a rumble of thunder persist
through Tuesday. Dry weather should briefly return Wednesday
under high pressure before another weather system returns the
chance of rainfall late Thursday through Saturday.

&&

.NEAR TERM /THROUGH TUESDAY/...
Updated to add Garrett County to a Flash Flood Watch rest of
the forecast on track. Previous discussion follow:

Tweaked pops for the mid morning update. We are watching nearly
stationary showers in Garrett county for potential flooding
issues. Latest CAMs still show as atmosphere reaches its trigger
values between 18-21Z is when numerous showers and storms are
forecast to develop. Heavy rainfall, not because the atmosphere
is super tropical (PWATS less than 1.50"), but due to storm
motion around five knots is the main reason.

The highest PWATs are progged across Ern PA and the Mid
Atlantic region, though light winds at the sfc and aloft should
result in a slow storm movement across our area. Heavy
downpours combined with this slow storm speed should result in a
localized flood threat across far Ern OH through Wrn PA, WV and
MD. Will include this potential in the Hazardous Weather
Outlook. Near seasonal average highs are expected.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Convection should diminish this evening with waning
instability. The upper low is progged to begin tracking E-NE
Tuesday, exiting the Upper OH Valley region Tuesday night.
Scattered showers/thunderstorms, with a diurnal trend, are still
expected until the low's exit. Less precip coverage and
increasing flow should result in little flood potential for
Tuesday.

Dry weather should return Wednesday under building ridging.
Temperatures should average near or just above seasonal levels.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Highlights:

- Wet Weather Returns Thursday night - Saturday
- Dry Sunday and Monday
- Temperatures above normal

GEFS/EPS have a good handle on the late week weather system, but
diverge on arrival of the next system just beyond day 7.
Surface cold front has been pushed back 12 hours from the
forecast late last week. It will be crossing Thursday night into
Friday. With this timing, potential for severe weather is very
low. There will be plenty of clouds not to mention best upper
level dynamics cross through the Great Lakes. GEFS has over a
60% probability of greater than 0.01" of rain which is in lock
step with forecast, so may tweak pops a smudge higher given
increased confidence.

After the front crosses Friday morning, mid level trough remains
over the region allowing impulses to cross in northwest flow.
Will keep chance pops given cooling aloft interacting with
daytime heating. A transitory ridge arrives Sunday and Monday
allowing dry weather. H8 temps don't move much over the next
seven days, so daytime will be in the lower to mid 80s

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Timed showers and storms based on the hi res guidance, which
starts to suggest development by 18-21z but opted to maintain
VCTS at this time until confidence is better that any specific
terminal will experience a storm. Expect brief MVFR/IFR
restrictions in any t-storm, with heavy rain. Activity should
greatly diminish to isolated showers/storms by 02Z. Lingering
clouds could once again hinder fog development at some locales,
although any location that receives rain today and can manage to
clear out overnight may of course see visibility restriction.

OUTLOOK...
Occasional afternoon/evening restrictions are once again
possible Tuesday in showers/storms around the lingering upper
low. Patchy overnight fog is again possible where rain falls and
skies can clear. A mostly VFR Thursday may be followed by restriction
potential on Thursday with low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 13, 3:08 AM EDT, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
308 AM EDT Mon Aug 13 2018

MDZ001-OHZ050-059-069-PAZ007>009-013>016-020>023-029-031-073>076-
WVZ001>004-012-021-509>514-140715-
Garrett-Jefferson-Belmont-Monroe-Mercer-Venango-Forest-Lawrence-
Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-
Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
308 AM EDT Mon Aug 13 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Scattered to numerous slow moving showers and thunderstorms are
expected today. Locally heavy rain could result in isolated flooding,
especially in the afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048-049-057-058-068-140715-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Muskingum-Guernsey-
Noble-
308 AM EDT Mon Aug 13 2018

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 13, 12:04 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1204 PM EDT MON AUG 13 2018

PAZ022-131630-
Armstrong-
1204 PM EDT MON AUG 13 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT SOUTHWESTERN ARMSTRONG COUNTY...

At 1203 PM EDT, a strong thunderstorm was located over Ford City, or
over Kittanning, moving south at 10 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Kittanning...                     Ford City...
Freeport...                       West Kittanning...
Worthington...                    West Hills...
Manorville...                     Ford Cliff...
Applewold...                      Lenape Heights...
Crooked Creek Lake Park...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4085 7967 4085 7946 4066 7939 4068 7968
TIME...MOT...LOC 1603Z 357DEG 7KT 4079 7955

34

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 12:04 PM EDTSpecial Weather StatementPBZArmstrong26 min
Aug 13, 12:51 PM EDTSpecial Weather StatementPBZAllegheny24 min
Aug 13, 1:08 PM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland22 min
Aug 13, 1:13 PM EDTFlash Flood WarningPBZAllegheny2 hr
Aug 13, 1:23 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland37 min
Aug 13, 1:30 PM EDTSevere Thunderstorm WarningPBZAllegheny30 min
Aug 13, 1:40 PM EDTSevere Thunderstorm WarningPBZAllegheny13 min
Aug 13, 1:48 PM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland27 min
Aug 13, 2:05 PM EDTAreal Flood AdvisoryPBZArmstrong, Indiana, Jefferson115 min
Aug 13, 2:11 PM EDTSpecial Weather StatementPBZFayette34 min
Aug 13, 2:13 PM EDTSpecial Weather StatementPBZWashington32 min
Aug 13, 2:19 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington26 min
Aug 13, 2:43 PM EDTSpecial Weather StatementPBZWashington32 min
Aug 13, 2:49 PM EDTSpecial Weather StatementPBZFayette26 min
Aug 13, 3:12 PM EDTSpecial Weather StatementPBZGreene33 min
Aug 13, 3:15 PM EDTSevere Thunderstorm WarningPBZMercer, Venango30 min
Aug 13, 3:33 PM EDTSevere Thunderstorm WarningPBZBeaver, Washington27 min
Aug 13, 3:37 PM EDTSevere Thunderstorm WarningPBZWashington23 min

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.